| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

On the Teen Scene, Using Over-the-Counter Medications Wisely
by Judith Levine Willis

Pharmacy shelves are filled with medicines you can buy without a prescription. But teens should be aware that just because a drug is available over the counter (often abbreviated OTC), that doesn't mean it's always free of side effects.

On the contrary, you need to take OTC drugs with much the same caution as drugs prescribed by your doctor. Special care is necessary if you use more than one of these products at the same time, or if you take an OTC product while also being treated with a prescription product. And there are some OTC drugs that shouldn't be taken by people with certain medical problems. If possible, you should ask your parent, pharmacist or physician for advice before taking any OTC product you haven't used before.

Besides getting expert advice, the most important thing you can do before buying an OTC drug is to read the label. The name of the product isn't always the same as the name of the drug it contains, and some products contain more than one ingredient. (See illustration.)

Aspirin and Other Fever Reducers

Reading the label becomes especially important for teens when it comes to products containing aspirin (acetylsalicylic acid) or their chemical cousins, other salicylates, which are used to reduce fever or treat headaches and other pain. Teenagers (as well as children) should not take products containing aspirin or salicylates when they have chickenpox, flu, or symptoms that might be the flu (this includes most colds). Children and teenagers who take aspirin and other salicylates during these illnesses may develop a rare but life-threatening condition called Reye syndrome. (Symptoms usually occur near the end of the original illness and include severe tiredness, violent headache, disorientation, belligerence, and excessive vomiting.)

Acetaminophen (sold under brand names such as Datril and Tylenol) can also reduce fever and relieve pain and has not been associated with Reye syndrome. Remember, though, because fevers in most colds don't normally go above 100 degrees Fahrenheit and don't cause much discomfort, you usually don't have to take any drug for the fever. If you think you have a cold but your temperature is running higher, consult your doctor because you might have flu or a bacterial infection.

It's very important to read the label of every OTC medicine. For example, the cough formula on the left and cold medicine on the right both contain phenylpropanolamine. A person taking both products at the same time might get too much of this ingredient, which is also in some OTC diet pills. The cold medicine also contains aspirin in the form of acetylsalicylic acid and should not be taken by children and teenagers with symptoms of flu or chickenpox because of the risk of Reye syndrome.

Sniffle and Cough Combinations

OTC drugs to relieve stuffy noses often contain more than one ingredient. Some of these products are marketed for allergy relief and others for colds. They usually contain both an antihistamine and a nasal decongestant. The decongestant ingredient unstuffs nasal passages; antihistamines dry up a runny nose. But some of these products may also contain aspirin or acetaminophen, and some contain a decongestant alone. Some of these drugs are "extended-release" or "long-acting" preparations that continue to work for up to 12 hours. Others are immediate- release products and usually work for four to six hours. Again, it's important to read the label-and check with the pharmacist-to be sure you're getting the right product for your symptoms.

Most antihistamines can cause drowsiness, while many decongestants have the opposite effect. Still, it's hard to predict whether any one product will make you sleepy or keep you awake-or neither-because reactions to drugs can vary from one person to another. So it's best not to drive or operate machinery until you find out how the drug affects you. In addition, alcohol, sedatives and tranquilizers intensify the drowsiness effect of antihistamines, so it's best not to take them at the same time unless a doctor tells you to. Some brand names of products containing both antihistamines and decongestants are Allerest, Actifed and Dimetapp.

Brand names of products that contain only antihistamines include Dimetane, Chlor-Trimeton and Benadryl. (But you should be aware that closely related products with similar names may have other ingredients. For example, Dimetane Decongestant contains an antihistamine and a decongestant, and Chlor-Trimeton Decongestant and Benadryl Plus contain both a decongestant and acetaminophen.)

If you decide you want to try to unstuff your nose without pills, there are other medications in the form of nasal drops and sprays sold OTC for this purpose. As with pills, some of these are long acting (up to 12 hours) and some are shorter acting. And, as with pills, most have some side effects. Many of the products contain a nasal decongestant such as oxymetazoline or phenylephrine. When used for more than three days or more often than directed by the label, these drops or sprays can sometimes cause a "rebound" effect, in which the nose gets more stuffy. Other nose drops and sprays are formulated with a saline (salt) solution and can be used for dry nose or to relieve clogged nasal passages.

As you can see, selecting a product to treat a stuffy nose can be tricky. So can choosing a product to treat a cough. In addition to one or more ingredients specifically for coughs, many cold or cough syrups contain the same ingredients that are in pills to treat allergies and colds. This means that if you're taking acetaminophen pills or cold pills, you'll want to read the label or consult the pharmacist to make sure that you're not getting a double dose of the ingredients by taking a cold or cough syrup.

There are several different types of ingredients to treat coughs, depending on the kind of cough you have. Some ingredients make it easier for you to bring up phlegm, while others suppress the cough. Before taking any kind of cough medicine, it's a good idea to first try drinking plenty of liquids and adding moisture to the air by using a vaporizer or boiling water. Sometimes just doing these things will reduce the cough enough that you won't have to take any medicine. If a cough lasts more than a few days, see your doctor.

Diet Pills

FDA recently banned 111 ingredients in OTC weight control products because they had not been proven effective. Among the substances were alcohol, ascorbic acid (vitamin C), caffeine, several forms of sugar, guar gum, phenacetin (a pain reliever), sodium, and yeast.

Two other ingredients in OTC diet products, benzocaine and phenylpropanolamine (PPA), are still being reviewed by FDA. PPA can increase blood pressure if taken at too high a dose. In fact, some experts think these products may cause problems for some people at the recommended doses.

Some cold and allergy medicines (both in pills and syrups) also contain PPA. Unless you read the ingredient labeling carefully when you're taking both cold and diet products, you may not realize that you're getting more PPA than is safe.

Most teens are better off avoiding OTC diet pills unless told to take them by a doctor. Researchers have found that getting more exercise is a better way to lose weight over the long run than using pills.

FDA will soon propose labeling for PPA diet products that states: "People between 12 and 18 years of age should not try this product without consulting a doctor. Not for use by children under 12 years of age."

Stomach Help

When your stomach gets upset, it's understandable that you want the quickest relief possible. But unless the problem continues for several days or is severe, drugs are usually not necessary.

If you're constipated, drinking more water, getting more exercise, and eating high-fiber foods, such as fruits and vegetables, will often solve the problem.

Though appropriate for some medical conditions, laxatives can be habit forming and can make constipation worse when overused. Not having a bowel movement every day does not necessarily mean that you're constipated--for some people it's normal.

If you have diarrhea, it's a good idea to rest, eat only small amounts of food at a time, and drink plenty of fluids to prevent dehydration. OTC products marketed to stop diarrhea may contain loperamide (Imodium A-D), or attapulgite (Diasorb, Kaopectate and others), or bismuth subsalicylate (Pepto-Bismol and others). Teens should avoid products with bismuth subsalicylate if they have flu or chickenpox symptoms because of the risk of Reye syndrome mentioned earlier.

If you're running a fever above 100 F, or if your upset stomach symptoms are severe or continue for more than a day or two, consult your doctor, who may recommend one of the many OTC products available for these problems.

Rash Action

Because rashes can be caused by so many different things--including allergies, funguses, and poison oak or ivy--it's often best to get a doctor's opinion about what's causing your rash before treating it.

There are topical OTC products that you apply directly to the skin available specifically to treat poison ivy and oak. Some of these products contain calamine, which protects the skin, and benzocaine, which dulls the pain or itching. Other products contain an antihistamine or hydrocortisone, which relieve itching. Antihistamine creams, such as Benadryl, and hydrocortisone products, such as Cortaid and Caldecort, can also be used for rashes from allergies and insect bites, but you shouldn't use them for more than seven days without seeing a doctor.

Another type of skin problem, pimples or acne, can also be treated with topical OTC products. Many of these lotions (such as Clearasil products and Oxy-5 and -10) contain benzoyl peroxide in strengths of 2.5, 5, or 10 percent. It's best to try the lower dosage level first, to keep your skin from getting too dry.

FDA has called for more safety studies on benzoyl peroxide because of concern about what happens when skin treated with it is exposed to the sun. Until research can establish or disprove a possible skin cancer link to the use of benzoyl peroxide products, the agency plans to require an extra warning and directions on the labeling:

"When using this product, avoid unnecessary sun exposure and use sunscreen."

"If going outside, use a sunscreen. Allow [product name] to dry, then follow directions in the sunscreen labeling. If irritation or sensitivity develops, discontinue use of both products and consult a doctor."

Other products (including some Clearasil and Oxy products) contain sulfur, sulfur combined with resorcinol, or salicylic acid. (There is no known association between Reye syndrome and the use of topical acne products containing salicylates.) If your face doesn't clear up while using these products, or if your skin gets overly dry or breaks out in a rash, contact your doctor.

Expert Advice

These are just a few of the types of products available over the counter. Their number and uses can be confusing to adults and teens alike. Before buying any product you haven't already used, it's best to read the labeling and, if possible, ask the pharmacist how the product works and what it should be used for. And, if still in doubt, check with your doctor.

Products Containing Salicylates

The following products don't have aspirin in their brand names but they contain aspirin or other salicylates and shouldn't be taken by teens who have symptoms of flu or chickenpox unless told to do so by a doctor. (Ingestion of salicylates during these illnesses increases children's and teens' risk of Reye syndrome.)

  • Alka-Seltzer Effervescent Antacid and Pain Reliever (also the extra-strength version)
  • Alka-Seltzer Plus Night-Time Cold Medicine
  • Anacin Maximum Strength Analgesic Coated Tablets
  • Ascriptin A/D Caplets (also the regular and extra-strength versions)
  • BC Powder
  • BC Cold Powder Multi-Symptom Formula
  • BC Cold Powder Non-Drowsy Formula
  • Bayer Children's Cold Tablets
  • Bufferin (all formulations)
  • Excedrin Extra-Strength Analgesic Tablets and Caplets
  • Pepto-Bismol
  • Ursinus Inlay-Tabs
  • Vanquish Analgesic Caplets

In addition, many products to treat arthritis contain aspirin. (This list contains many common products, but isn't all-inclusive. So be sure to read the label before purchasing any OTC medication.)

Judith Levine Willis is editor of FDA Consumer.

Information provided by the FDA Consumer Magazine
Publication No. (FDA) 95-3199